Alert archive / California / Tornado Warnings in 2010

Tornado Warning 1, NWS Los Angeles, CA

January 19, 2010Los Angeles County, California

NWS Los Angeles, CA issued this tornado warning at Jan 19, 2010, 12:36 PM PST for Los Angeles County, California. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 19, 2010, 12:36 PM PST (20:36 UTC)
Expired
Jan 19, 2010, 1:15 PM PST
In force
39 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 57 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

875 
WFUS56 KLOX 192036
TORLOX
CAC037-192115-
/O.NEW.KLOX.TO.W.0001.100119T2036Z-100119T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OXNARD CA
1236 PM PST TUE JAN 19 2010

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA...
  THIS INCLUDES THE CITY OF LONG BEACH...

* UNTIL 115 PM PST

* AT 1232 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 16 MILES
  SOUTHWEST OF LONG BEACH...MOVING NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WHITTIER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3394 11796 3388 11798 3385 11805 3376 11808
      3374 11811 3375 11818 3370 11828 3373 11838
      3349 11852 3345 11849 3343 11856 3348 11861
      3349 11853 3372 11840 3377 11843 3402 11797
      3395 11791
TIME...MOT...LOC 2035Z 236DEG 32KT 3363 11833

$$

TRM
1 follow-up statement
193 
WWUS56 KLOX 192112
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
112 PM PST TUE JAN 19 2010

CAC037-192118-
/O.EXP.KLOX.TO.W.0001.000000T0000Z-100119T2115Z/
LOS ANGELES CA-
112 PM PST TUE JAN 19 2010

...THE TORNADO WARNING FOR SOUTH CENTRAL LOS ANGELES COUNTY WILL
EXPIRE AT 115 PM PST...

AT 110 PM PST...DOPPLER RADAR INDICATED THAT THE STORM HAD MOVED 
INTO ORANGE COUNTY AND IS NO LONGER A THREAT TO RESIDENTS IN LOS 
ANGELES COUNTY. 

LAT...LON 3394 11796 3388 11798 3385 11805 3376 11808
      3374 11811 3375 11818 3370 11828 3373 11838
      3349 11852 3345 11849 3343 11856 3348 11861
      3349 11853 3372 11840 3377 11843 3402 11797
      3395 11791
TIME...MOT...LOC 2108Z 236DEG 32KT 3379 11804

$$

TRM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this tornado warning went out at Jan 19, 11:40 AM PST, 56 minutes earlier.

Area forecast discussion, Jan 19, 11:40 AM PST, 56 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1140 AM PST TUE JAN 19 2010

NEW AVIATION DISCUSSION

.SYNOPSIS...A SERIES OF POWERFUL PACIFIC STORMS WILL BRING
SIGNIFICANT RAIN...SNOW...PERIODS OF THUNDERSTORMS AND SOME VERY
GUSTY WINDS AT TIMES TO THE AREA THROUGHOUT THE WEEK.

&&

.SHORT TERM (TODAY-THU)...THE SECOND IN A SERIES OF PACIFIC STORMS
TO AFFECT THE DISTRICT WAS MOVING INTO THE CENTRAL COAST THIS
MORNING. THE COLD FRONT ASSOCIATED WITH THE STORM WILL MOVE QUICKLY
E THRU THE REGION...MOVING OUT OF THE AREA BY LATE THIS AFTERNOON
ALTHOUGH RESIDUAL SHOWERS AND THUNDERSTORMS BEHIND THE FRONT WILL
CONTINUE FOR A WHILE TONIGHT. THIS SYSTEM IS NOT AS POWERFUL AS THE
ONE THAT BLEW THROUGH THE REGION YESTERDAY...BUT IT WILL STILL BRING
GUSTY SOUTHERLY WINDS TO SLO/SBA COUNTIES AND MAINLY OVER THE HIGHER
TERRAIN OF VTU/L.A. COUNTIES AND INTO THE ANTELOPE VALLEY...WHERE
WIND ADVISORIES ARE IN EFFECT TODAY INTO THIS EVENING. THIS SYSTEM
WILL ALSO BRING A PERIOD OF MAINLY MODERATE RAIN TO THE DISTRICT
THIS MORNING INTO EARLY AFTERNOON OVER SLO/SBA COUNTIES...AND OVER
VTU/L.A. COUNTIES FROM LATER THIS MORNING THRU MUCH OF THE AFTERNOON
BEFORE TAPERING TO SHOWERS. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH
ANY THUNDERSTORMS AS WELL. DUE TO THE EXPECTED SIGNIFICANT RAINFALL
AND WET SOILS IN PLACE...THERE IS A FLASH FLOOD WATCH IN EFFECT FOR
THE RECENT BURN AREAS THRU THIS EVENING. SNOW LEVELS ARE FORECAST TO
FALL TO 5000 TO 5500 FEET TODAY AND TONIGHT...WITH ACCUMULATING SNOW
EXPECTED ESPECIALLY ABOVE 5500 FEET. WITH THE SNOW AND GUSTY
WINDS...THERE IS A WINTER WEATHER ADVISORY IN EFFECT FOR THE
VTU/L.A. COUNTY MTNS TODAY THRU MUCH OF TONIGHT. ADDITIONAL RAINFALL
WITH THIS SECOND STORM IS EXPECTED TO RANGE FROM 0.75 INCH TO 1.50
INCHES...WITH LOCAL TOTALS OF 2 TO 3 INCHES IN THE FOOTHILLS AND
MOUNTAINS BELOW THE SNOW LEVEL...AND IN AREAS THAT RECEIVE
THUNDERSTORMS.

THERE WILL BE A PARTIAL BREAK IN THE PRECIP LATER TONIGHT INTO WED
MORNING...WITH JUST A FEW LINGERING SHOWERS...THEN THE THIRD AND
MORE POWERFUL PACIFIC STORM IS EXPECTED TO MOVE INTO THE DISTRICT
LATER WED MORNING THRU EARLY WED EVENING WITH ANOTHER ROUND OF VERY
STRONG AND POTENTIALLY DAMAGING WINDS...MODERATE TO HEAVY RAIN... A
CHANCE OF THUNDERSTORMS...AND SIGNIFICANT MOUNTAIN SNOWS. YET
ANOTHER WEATHER SYSTEM WILL BE ON THE HEELS OF THE WED STORM WITH
MORE SIGNIFICANT RAIN AND MOUNTAIN SNOW POSSIBLE ON THU AS WELL.
THERE ARE ALREADY HIGH WIND WATCHES WINTER STORM WATCHES IN EFFECT
FOR THESE SYSTEMS...AND ADDITIONAL FLASH FLOOD WATCHES ARE
CERTAIN...WHICH MAY ALSO INCLUDE NON-BURN AREAS AS THE GROUND
APPROACHES SATURATION...AND CREEKS AND SMALL RIVERS FILL UP. THE
ONE-TWO PUNCH OF THE WED AND THU STORMS WILL BRING THE LIKELIHOOD OF
EXCESSIVE RAINFALL TO THE DISTRICT. PRELIMINARY RAINFALL AMOUNTS FOR
WED THRU THU ARE 2 TO 4 INCHES OVER THE COASTS AND VLYS AND 4 TO 8
INCHES IN THE MOUNTAINS BELOW THE SNOW LEVEL. 2 TO 4 FEET OF SNOW
ARE ALSO POSSIBLE WITH THESE SYSTEMS.

...FROM PREVIOUS DISCUSSION...

.LONG TERM (FRI-MON)...THE LARGE UPPER LOW KICKS EASTWARD FRIDAY AND
CLOUDS AND SHOWERS WILL DIMINISH THROUGH THE DAY. THE GFS DOES NOT
BRING MUCH IN THE WAY OF ADDITIONAL RAINFALL BUT THE NAM DOES BRING
UP TO AN INCH MORE ADDITIONAL RAINFALL.

BOTH THE GFS AND EC BRING A NICE RIDGE INTO THE AREA SAT AND SUN AND
THESE TWO DAYS SHOULD BE DRY WITH PARTLY CLOUDY SKIES AND WARMER
TEMPS.

ANOTHER SYSTEM COULD ARRIVE OVER THE AREA MONDAY WHICH IS GOOD FOR
AN INCREASE OF CLOUDS AND A CHANCE OF RAIN.

&&

.AVIATION...19/1940Z.
STRONG TROUGH BRINGING INCREASING WINDS AND RAIN TO THE ENTIRE
FORECAST AREA LATE THIS MORNING. MVFR TO IFR WITH OCCASIONAL LIFR
CONDITIONS EXPECTED THROUGH THE AFTERNOON AS THE PEAK ACTIVITY WITH
THE TROUGH AND ASSOCIATED COLD FRONT MOVE THROUGH THE AREA. ISOLATED
THUNDERSTORMS ARE POSSIBLE WITH ESPECIALLY HEAVY RAIN AND STRONG
GUSTY WINDS. BEFORE FRONTAL PASSAGE...EXPECTING STRONG GUSTY SOUTH
TO SOUTHEAST WINDS UNTIL AROUND 130 PM...FOLLOWED BY SOUTHWEST WINDS
BEHIND THE FRONT. HEAVY RAIN WILL CHANGE TO SCATTERED LOCALLY HEAVY
SHOWERS AS THE FRONT PASSES THROUGH EARLY THIS AFTERNOON.

KLAX AND KBUR...GOOD CONFIDENCE IN THE TAF...ALTHOUGH SOME
UNCERTAINTY EXISTS IN THE EXACT TIMING OF FRONTAL PASSAGE...WITH A
POSSIBLE FRONTAL PASSAGE EARLIER THAN INDICATED IN THE TAF. MVFR TO
IFR CONDITIONS...ALTHOUGH OCCASIONAL LIFR CONDITIONS CAN OCCUR IN
HEAVIER SHOWERS AND THUNDERSTORMS. STRONG GUSTY EAST TO SOUTHEAST
WINDS OUT AHEAD OF THE FRONT FOLLOWED BY LOCALLY GUSTY WEST TO
SOUTHWEST WINDS BEHIND THE FRONT. FRONTAL PASSAGE EXPECTED AT KLAX
AROUND 130 PM AND THROUGH KBUR AROUND 150 PM.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
WIND ADVISORY (SEE LAXNPWLOX).
HIGH WIND WATCH (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
STORM WATCH (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
COASTAL FLOOD ADVISORY (SEE LAXCFWLOX).
COASTAL FLOOD WATCH (SEE LAXCFWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
WINTER WEATHER ADVISORY (SEE LAXWSWLOX).
WINTER STORM WATCH (SEE LAXWSWLOX).

&&

PUBLIC...SIRARD/RORKE
AVIATION...SWEET
SYNOPSIS...BARTLING

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 19, 6:00 AM PST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST TUE JAN 19 2010

CAZ034>041-044>046-051>054-059-087-088-547-548-201400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST TUE JAN 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

HAZARDOUS WIND GUSTS WILL AFFECT THE CENTRAL COAST AND THE MOUNTAINS
TODAY. SNOW WILL FALL AND CREATE WINTER WEATHER HAZARDS ABOVE 5500
FEET IN THE MOUNTAINS. THUNDERSTORMS WILL BRING HAZARDOUS WIND GUSTS
AND LIGHTNING TO THE AREA. HIGH INTENSITY RAINFALL COULD CAUSE ROCK
SLIDES AND DEBRIS FLOWS AS WELL AS ROADWAY FLOODING. HIGH SURF AND
SWELL WILL CREATE VERY HAZARDOUS TIMES FOR BEACHGOERS AND MARINERS.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* FLOOD ADVISORY.............SEE WGUS86 KLOX - FLSLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

A LARGE STORM WILL AFFECT THE AREA WEDNESDAY AND THURSDAY WITH VERY
STRONG WINDS...HEAVY RAIN WITH HEAVY SNOW ABOVE 5500 FEET...AND
SCATTERED THUNDERSTORMS. HIGH SURF AND SWELL AS WELL AS STORM FORCE
WINDS WILL CREATE VERY HAZARDOUS TIMES FOR BEACHGOERS AND MARINERS.

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* STORM WATCH..............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

In the hours before

Local storm report, Jan 19, 11:15 AM PST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
1115 AM PST TUE JAN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     TORNADO          GOLETA                  34.44N 119.83W
01/19/2010                   SANTA BARBARA      CA   BROADCAST MEDIA

            RADIO STATION KCOY IN SANTA BARBARA REPORTED A SHERIFFS
            DEPUTY SPOTTED A POSSIBLE TORNADO NEAR THE OCEAN MEADOW
            GOLF COURSE NEAR ISLE VISTA AROUND 1030 AM...ROOF DAMAGE
            REPORTED

&&

SETO

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 2:14 AM PSTGale WarningLOX13 hr
Jan 19, 2:14 AM PSTStorm WatchLOX24 hr
Jan 19, 3:37 AM PSTHigh Wind WatchLOXLos Angeles, Santa Barbara24 hr
Jan 19, 3:37 AM PSTWind AdvisoryLOXLos Angeles, Santa Barbara11 hr
Jan 19, 4:20 AM PSTWinter Storm WatchLOX18 hr
Jan 19, 4:20 AM PSTWinter Weather AdvisoryLOX30 hr
Jan 19, 4:22 AM PSTCoastal Flood AdvisoryLOXLos Angeles27 hr
Jan 19, 9:56 AM PSTAreal Flood AdvisoryLOXSan Luis Obispo, Santa Barbara, Ventura4 hr
Jan 19, 11:21 AM PSTAreal Flood AdvisoryLOXLos Angeles, Ventura3 hr
Jan 19, 12:04 PM PSTSpecial Marine WarningLOX56 min

Nearby

Tornado Warnings in California, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.